Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the maximum dose of Ativan acceptable without getting addicted?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Fri, 13 Dec 2013 in Smoking and Alcohol Addiction
Question: What is the maximum dose of Ativan that is acceptable to take per day without getting addicted
doctor
Answered by Dr. Preeti Parakh 58 minutes later
Brief Answer: No particular dose. Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! The risk of dependence to Ativan or other benzodiazepines does not depend on the strength of dosage as much as it depends on the duration and regularity of dosage. In simple words, if you were to take a reasonably high dose of Ativan, say around 4 mg, once every two to three days, your risk of getting dependent on it would be far less than if you were to take a low dose, say around 1 mg per day every day for a few weeks. That is, regular intake of even a low dose has a risk of dependence. This can be minimized by taking the benzodiazepine for as small a duration as possible and seeking alternate long term management strategies. One also needs to be watchful for the development of tolerance to the drug. Once your body develops tolerance, you will notice that higher dosages are needed for the same effect. This indicates that the brain cells have got habituated to working in the presence of the drug and need a higher dosage for therapeutic effect. If one quits the drug abruptly, the brain cells find it difficult to function in the absence of the drug and one suffers from withdrawal symptoms. The bottom-line is that there is no particular dose that can be taken daily for a long term without developing dependence. You need to use the drug as sparingly as possible and keep an eye on the development of tolerance. If possible, try taking Ativan only on an 'as and when required' basis allowing the body time to function without the presence of the drug in the system to prevent dependence. If you take it regularly, then whenever you stop Ativan, take care to taper off the dose rather than abruptly stopping. I hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Preeti Parakh 1 hour later
so if I take 6 mg daily, how do I taper off?
doctor
Answered by Dr. Preeti Parakh 54 minutes later
Brief Answer: Go slow and adjust according to your body's needs. Detailed Answer: Hi, Welcome back! Before deciding to taper off, check if you are ready to do so. That is, assess if the problem for which Ativan was started has been taken care of. For example, if Ativan was started for anxiety, then it is time for Ativan to be tapered off when another medicine has been started for anxiety like an SSRI and has started showing response. Once you decide to taper off, go slow. From 6 mg per day, try reducing 0.25 mg per week. If this is not comfortable, do it every ten days or more. Do not hurry but wait for your body to adjust to a new dose before reducing further. If you have been on this dose for years, then it would be better to go even slower, around 0.25 mg per month. If you are taking two or three divided doses, it is better to reduce the afternoon or morning dose first as a reduction in night dose can affect your sleep. Let me know if you need to know anything else. Take care. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  
Medical Topics

Recent questions on  Beta-lactam

doctor1 MD

I have been noticing blood spots on my underware on and off for several years. I went to a uralogist and he ordered ct and did a cystoscopic exam and it showed an enlarged medium lobe of my prostste. My psa is 1.3 He put me on avodart 0.5mg anduroxatral 10mg. I have been taking the drugs for about 6 months.Last night I noticed blood spots on my underware of a somewhat larger pattern. should I be overly concerned ?

doctor1 MD

I am 65 I had a Prostate Operation about three years ago,
I am on Dutasteride Avodart, one 5mg caps daily, and Betahistine Dihydrochloride tabs 16mg one three times a day. Is it safe for me to take Viapro (Herbal Viagra) while taking the above medication?

doctor1 MD

my name is Peter Moore 5 years ago i had a accident that slightly damaged my spine its healed ok without surgery how ever i have been suffering from a erection problem since i have been taking viagra and cialis which helps but sadly i do not get a hard erection as i would wish, i am 60 fit and active and in a new relationship

doctor1 MD

Dr. Oz, I know you're show is geared mostly towards women but I really am in dyer need of help. I'm a 22 year old male and I'm currently taking two 20mg instant release Adderalls a day. My blood pressure is normal on a daily basis, but high blood pressure and heart disease does run in my family. My concern is in regards to Erectile Disfunction. It is a real self confidence killer! My penis doesn't get fully erect when I'm about to have sex, its hard but not where it can stay up the air hard..excuse the reference. Also some other times it will get hard, but it will not stay that way for long amounts of time. Does anyone know why this could be? I also have trouble staying hard. For example if it slips out, there is a switch of positions,or the slightest distraction, it wont remain hard. I take adderall but don't notice a difference in this when I take it and when I don't. I exercise regularly (4-5x a week) and eat relatively healthy(for a college student). I am stressed a lot and i know that could be a cause of my problems. but does anyone have any ideas? Also is it to early for someone my age (22) to take pills such as viagra or cialis? What are the long term side effects?

doctor1 MD

If I took to many alprozlam could it kill me?

doctor1 MD

pristiq desvenlafaxine 100 mg and sandomigran 500 mcg what side effects can there be

doctor1 MD

Can halcion after long term use cause temporary lack of coordination and dizziness? I take .5mg per night.Never had these reactions before.